Inventiones mathematicae

, Volume 102, Issue 1, pp 465–499 | Cite as

Morse-Conley theory for minimal surfaces of varying topological type

  • J. Jost
  • M. Struwe


Minimal Surface Topological Type 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Ab]
    Abikoff, W.: The real analytic theory of Teichmüller space. (Leet. Notes Math, vol. 820). Berlin-Heidelberg-New York: Springer 1980Google Scholar
  2. [AS]
    Ahlfors, L., Sario, L.: Riemann surfaces (PMS, vol. 26). Princeton University Press, 1960Google Scholar
  3. [Ba]
    Baily, W.L., Jr.: On the moduli of Jacobian varieties. Ann. Math.71, 303–314 (1960)Google Scholar
  4. [B]
    Benci, V.: A new approach to the Morse-Conley theory. Preprint, Pisa (1988)Google Scholar
  5. [CE]
    Chang, K.C., Eells, J.: Unstable minimal surface coboundaries. Acta Math. Sinica2 233–247 (1986)Google Scholar
  6. [C]
    Courant, R.: The existence of minimal surfaces of given topological structure under prescribed boundary conditions. Acta Math.72, 51–98 (1940)Google Scholar
  7. [D]
    Douglas, J.: Minimal surfaces of higher topological structure. Ann. Math.40, 205–298 (1939)Google Scholar
  8. [Hp]
    Halpern, N.: A proof of the collar lemma. Bull. London Math. Soc.13, 141–144 (1981)Google Scholar
  9. [HS]
    Hardt, R., Simon, L.: Boundary regularity and embedded solutions for the oriented Plateau problem. Ann. Math.110, 429–486 (1979)Google Scholar
  10. [HH]
    Heinz, E., Hildebrandt, S.: On the number of branch points on surfaces of bounded mean curvature. J. Differ. Geom.4, 227–235 (1970)Google Scholar
  11. [H]
    Hildebrandt, S.: Boundary behaviour of minimal surfaces. Arch. Rat. Mech. Anal.35, 47–82 (1969)Google Scholar
  12. [J1]
    Jost, J.: Harmonic maps between surfaces. (Lect. Notes Math., vol. 1062). Berlin-Heidelberg-New York: Springer 1984Google Scholar
  13. [J2]
    Jost, J.: Conformal mappings and the Plateau-Douglas problem in Riemannian manifolds. J. Reine Angew. Math.359, 37–54 (1985)Google Scholar
  14. [J3]
    Jost, J.: Two dimensional geometric variational problems, monograph, Wiley-Interscience (in press)Google Scholar
  15. [K]
    Keen, L.: Collars on Riemann surfaces. Ann. Math. Stud.79, 263–268 (1974)Google Scholar
  16. [L]
    Luckhaus, S.: The Douglas problem for surfaces of prescribed mean curvature, SFB-72. Preprint 234, Bonn 1978Google Scholar
  17. [Ma]
    Masur, H.: The extension of the Weil-Petersson metric to the boundary of Teichmüller space. Duke Math. J.43, 623–635 (1976)Google Scholar
  18. [Mt]
    Matelski, J.A.: A compactness theorem for Fuchsian groups of the second kind. Duke Math. J.43, 829–840 (1976)Google Scholar
  19. [MY]
    Meeks, W., Yau, S.T.: The existence of embedded minimal surfaces and the problem of uniqueness. Math. Z.179, 151–168 (1982)Google Scholar
  20. [MT1]
    Morse, M., Tompkins, C.: The existence of minimal surfaces of general critical types. Ann. Math.40, 443–472 (1939); Ann. Math.41, 331 (1941)Google Scholar
  21. [MT2]
    Morse, M., Tompkins, C.: Unstable minimal surfaces of higher topological structure. Duke Math. J.8, 350–375 (1941)Google Scholar
  22. [M1]
    Mumford, D.: A remark on Mahler's compactness theorem. Proc. Am. Math. Soc.28, 289–294 (1971)Google Scholar
  23. [M2]
    Mumford, D.: Stability of projective varieties. L'Ens. Math.23, 39–110 (1977)Google Scholar
  24. [PS]
    Pucci, P., Serrin, J.: Extensions of the mountain-pass theorem. J. Funct. Anal.59, 185–210 (1984)Google Scholar
  25. [R]
    Radó, T.: The problem of least area and the problem of Plateau. Math. Z.32, 763–796 (1930)Google Scholar
  26. [R1]
    Randol, B.: Cylinders in Riemann surfaces. Comment. Math. Helv.54, 1–5 (1979)Google Scholar
  27. [Sh1]
    Shiffman, M.: The Plateau problem for surfaces of arbitrary topological structure. Am. J. Math.61, 853–882 (1939)Google Scholar
  28. [Sh2]
    Shiffman, M.: The Plateau problem for nonrelative minima. Ann. Math.40, 834–854 (1939)Google Scholar
  29. [Sh3]
    Shiffman, M.: Unstable minimal surfaces with several boundaries. Ann. Math.43, 197–222 (1942)Google Scholar
  30. [S1]
    Struwe, M.: On a critical point theory for minimal surfaces spanning a wire in ℝn. J. Reine Angew. Math.349, 1–23 (1984)Google Scholar
  31. [S2]
    Struwe, M.: A Morse theory for annulus type minimal surfaces. J. Reine Angew. Math.368, 1–27 (1986)Google Scholar
  32. [S3]
    Struwe, M.: Plateau's problem and the calculus of variations. Princeton University Press, Princeton, Tokyo, 1989Google Scholar
  33. [T1]
    Tromba, A.: On Plateau's problem for minimal surfaces of higher genus in ℝn. PreprintGoogle Scholar
  34. [T2]
    Tromba, A.: On the Morse number of embedded and non embedded minimal immersions spanning wires on the boundary of special bodies in ℝ3. Math. Z.188, 149–170 (1985)Google Scholar
  35. [T3]
    Tromba, A.: Degree theory on oriented infinite dimensional varieties and the Morse number of minimal surfaces spanning a curve in ℝn. Part I:n≧4, Trans. Am. Math. Soc.290, 385–413 (1985); Part II:n=3, Manuscr. Math.48, 139–161 (1984)Google Scholar
  36. [W]
    Wolpert, S.: On the Weil-Petersson geometry of the moduli space of curves. Am. J. Math.1057, 969–996 (1985)Google Scholar

Copyright information

© Springer-Verlag 1990

Authors and Affiliations

  • J. Jost
    • 1
  • M. Struwe
    • 1
  1. 1.Mathematisches InstitutRuhr-Universität BochumBochum 1Federal Republic of Germany

Personalised recommendations